Fentanyl-related overdose death in Nain leaves community in shock
Man died of drug toxicity with reports showing MDMA and powerful opiate in his system
A northern Labrador town has been left fearful and shocked after a lethal drug combination killed a young man last month, says the community's AngajukKak.
On April 17, Nain RCMP officers were called to check on an unresponsive man and could not revive him. Police said toxicology reports showed the man had MDMA, also known as molly or ecstasy, and fentanyl in his system.
"I think that a lot of young people might be having questions," said Joe Dicker, Nain's AngajukKak — essentially, mayor. "'What if it happens to me?'"
He suggested the community previously possessed a sense of immunity to fentanyl, which, despite the potent opiate's deadly consequences in western provinces, hadn't made a severe impact in Newfoundland and Labrador.
Last month's tragedy changed that. "It's come right down to the other end of the country now," Dicker said. "That's scary."
Widespread online retail of unregulated drugs makes Dicker fearful that fentanyl's presence in Nain could persist.
"That access has no limits," he said. "It's almost impossible to keep it out of the community."
Police issued a warning earlier this week about "potential deadly consequences of ingesting illegal drugs, which can be laced with unknown substances," suggesting the man may not have known he was taking fentanyl. Police are still investigating.
RCMP Sgt. Ed Nugent also warned against purchasing unregulated drugs online.
"I think there has been some thought that, maybe in isolated parts of this province, we are protected from that sort of thing, and that that stuff doesn't happen in small communities," he said.
"The big danger is people can get whatever they want on the Internet. If you're good enough on the computer, if you have the right contacts, you can get these drugs anywhere.… All it takes is someone slipping something through the mail."
Nugent said police recognize people will take unregulated drugs, but said ingesting those substances always comes with a risk, and advised people using drugs to keep that in mind.
"You honestly cannot have any assurance what is in that drug," Nugent said. "No matter how much you trust the person you got it from, how pure it's advertised."
Jane Henderson, provincial harm-reduction consultant with Eastern Health, explained there are a number of measures that can be taken to reduce the risk of overdose death.
That includes carrying naloxone, which can be administered during an overdose to temporarily reverse it, and ensuring unregulated drugs aren't used alone.
"We've historically tried to arrest people out of [using drugs], or shame people out of it.… What we try to do is give people ways to stay safer in light of these activities," Henderson said.
Calling a friend to check in is an alternative for those practising physical distancing, she said, while taking smaller doses at first can help reduce overdose risk.
Increased drug use: Nunatsiavut
COVID-19 benefits have released large sums of money to communities and caused a spike in substance use, said Nunatsiavut Health Minister Gerald Asivak.
"People are talking and saying, you know, there's an influx of drugs and alcohol," he said.
Asivak said Nunatsiavut has a number of harm reduction services, and says they're monitoring them to ensure those at risk of overdose have access.
"We are not a policing agency … [that] can control an individual on what their actions or choices are," he said.
With files from Labrador Morning